A 53-year-old Asian supermarket produce supervisor was noted at work to have slurred speech, sweating, and to feel lightheaded. Paramedics were called and on arrival his capillary blood glucose (CBG) was 1.7 mmol/l. This rose to 2.7 mmol/l after he was given glucose gel followed by complex carbohydrate. He remained lightheaded so was taken to hospital. CBG on admission was 2.0 mmol/l, so samples were taken for plasma glucose, insulin, C-peptide and sulphonylurea screen. Plasma glucose was 1.8 mmol/l. Random cortisol was 678 nmol/l. During the next 24 h he required i.v. 5% dextrose to maintain euglycaemia despite eating and drinking. When questioned on the post-take ward round he did not report any previous history of symptomatic hypoglycaemia or weight gain. He admitted to having essential hypertension but had no history of diabetes, depression or other psychiatric illness. He was not on any regular medications and denied access to insulin or insulin sensitisers/secretagogues. His alcohol intake was 4 units per day. His mother, who lives in Sri Lanka, has Type 2 diabetes. Following discontinuation of the 5% dextrose infusion he remained euglycaemic and asymptomatic for the next 72 h. CT of his abdomen was unremarkable. Prior to discharge he was shown how to use a glucometer, advised to eat normally and abstain from alcohol. At out-patient review he reported no further hypoglycaemia and outstanding blood tests showed a plasma insulin of 720 pmol/l, C-peptide of <94 pmol/l and negative sulphonylurea screen, consistent with exogenous insulin administration.
Conclusion: Exogenous insulin administration should be considered in all patients who present with unexplained hypoglycaemia, as they may not admit to this. Insulin may be misused by athletes for its anabolic effects, and by patients who crave the euphoria associated with rapid lowering of their blood glucose levels, or have suicidal intent. Our patients motives are unclear.